Skip to main content

Positive Systems of Kostant Roots


Let \(\mathfrak {g}\) be a simple complex Lie algebra and let \(\mathfrak {t} \subset \mathfrak {g}\) be a toral subalgebra of \(\mathfrak {g}\). As a \(\mathfrak {t}\)-module \(\mathfrak {g}\) decomposes as

$$\mathfrak{g} = \mathfrak{s} \oplus \left( \oplus_{\nu \in \mathcal{R}}~ \mathfrak{g}^{\nu}\right)$$

where \(\mathfrak {s} \subset \mathfrak {g}\) is the reductive part of a parabolic subalgebra of \(\mathfrak {g}\) and \(\mathcal {R}\) is the Kostant root system associated to \(\mathfrak {t}\). When \(\mathfrak {t}\) is a Cartan subalgebra of \(\mathfrak {g}\) the decomposition above is nothing but the root decomposition of \(\mathfrak {g}\) with respect to \(\mathfrak {t}\); in general the properties of \(\mathcal {R}\) resemble the properties of usual root systems. In this note we study the following problem: “Given a subset \(\mathcal {S} \subset \mathcal {R}\), is there a parabolic subalgebra \(\mathfrak {p}\) of \(\mathfrak {g}\) containing \(\mathcal {M} = \oplus _{\nu \in \mathcal {S}} \mathfrak {g}^{\nu }\) and whose reductive part equals \(\mathfrak {s}\)?”. Our main results is that, for a classical simple Lie algebra \(\mathfrak {g}\) and a saturated \(\mathcal {S} \subset \mathcal {R}\), the condition \((\text {Sym}^{\cdot }(\mathcal {M}))^{\mathfrak {s}} = \mathbb {C}\) is necessary and sufficient for the existence of such a \(\mathfrak {p}\). In contrast, we show that this statement is no longer true for the exceptional Lie algebras F4,E6,E7, and E8. Finally, we discuss the problem in the case when \(\mathcal {S}\) is not saturated.

This is a preview of subscription content, access via your institution.


  1. Bourbaki, N.: Éléments de mathématique. Groupes et algèbres de Lie, Ch. IV – VI, Herman, Paris, 288 pp (1968)

  2. Dimitrov, I., Futorny, V., Grantcharov, D.: Parabolic sets of roots. Contemp. Math. 499, 61–74 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  3. Dimitrov, I., Penkov, I.: Weight modules of direct limit Lie algebras. IMRN 5, 223–249 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  4. Dimitrov, I., Roth, M.: Cup products of line bundles on homogeneous varieties and generalized PRV components of multiplicity one, to appear in Algebra & Number Theory

  5. Kostant, B.: Root Systems for Levi Factors and Borel–de Siebenthal Theory, Symmetry and Spaces. Progr. Math., vol. 278, pp 129–152. Birkhäuser Boston, Inc., Boston (2010)

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Ivan Dimitrov.

Additional information

Presented by Peter Littelmann.

Research of I. Dimitrov and M. Roth was partially supported by NSERC grants

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dimitrov, I., Roth, M. Positive Systems of Kostant Roots. Algebr Represent Theor 20, 1365–1378 (2017).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Parabolic subalgebras
  • Kostant root systems
  • Positive roots

Mathematics Subject Classification (2010)

  • Primary 17B22; Secondary 17B20
  • 17B25